Atripla/Severe Muscle Pain

Question

I have been taking Atripla (switched from Sustiva/Combivir after 5 years) for about 4 months. HIV positive for 20+ years, and healthy-t-cells 700+, viral load neg. About 6-8 weeks ago, I began having moderate to severe upper back pain in shoulders and neck. Am now in Physiotherapy for spasms, but little effect. At one point, Phys Med Dr. mentioned this could be a result of buildup of lactic acid in muscle (did not mention the meds might be causing). Just saw the side effects of Atripla-are we missing something here? Should I be concerned about lactic acidosis? Not experiencing any other symptoms of lactic acidosis.

Answer

The new medication you are taking is the abacavir. In some cases, the symptoms you describe may be associated with the hypersensitivity reaction that usually occurs in the first 6 weeks of therapy. This may look a little bit like lactic acidosis. You may want to talk to your doctor about this, and see what he or she thinks. It is important to remember that all nucleoside analogues may be associate with some issues with muscle pain or similar symptoms, although it is certainly less common with abacavir.